Kansas, 2007Flash Flood and Flooding in Kansas, July 13, 2007
July 13, 2007 · NWS DDC · 5 events in 2 counties and zones
Heavy rain that fell overnight caused some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $1,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that fell overnight caused some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 11 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 2:30 PM CST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUL 12 2007
.DISCUSSION...
DAYS 1-2...
12Z UPPER AIR ANALYSIS INDICATES H3 JET HAS MANAGED TO PUSH SOUTH
FROM CANADA ACROSS EASTERN ND SOUTH INTO ERN KS. 90-95KT JET STREAK
MOVING ACROSS GREAT LAKES WITH A SECOND 90KT JET STREAK MOVING
ACROSS EASTERN ND. SEVERAL S/WVS ARE PIVOTING AROUND UPPER LOW AT
H5. ANOTHER S/WV IS FOUND MOVING ACROSS OK THIS MORNING. AN ABUNDANT
AMOUNT OF MOISTURE AT H7 AND H85 CONTINUED TO BE PRESENT ACROSS
WESTERN KS. H7 TEMPERATURES WERE GENERALLY IN THE SINGLE DIGITS
ACROSS THE STATE. AT THE SURFACE, 15Z DATA INDICATED A STATIONARY
FRONT WAS DRAPED ACROSS SOUTHERN OK.
MAIN FORECAST CHALLENGE WILL BE POSSIBLE DEVELOPMENT OF ANOTHER MCS
WITH HEAVY RAIN/SEVERE STORMS TONIGHT.
MCS OVERNIGHT WEDNESDAY HAS LEFT SOME AREAS OF SOUTH CENTRAL KANSAS
WITH HIGH WATER AND FLOODING. RAINFALL FROM 2 TO 5 INCHES HAS LEFT
BEHIND SATURATED GROUND. CURRENTLY HAVE A FLOOD WATCH IN EFFECT FOR
EASTERN TWO TIERS OF COUNTIES IN FA THROUGH FRIDAY MORNING. QUESTION
WILL BE WHETHER OR NOT CANCELLATION IS NEEDED. DO THINK HEAVY RAIN
WILL OCCUR IN CWA BUT AT PRESENT, IT APPEARS THAT CHANCES WILL BE
FURTHER WEST TONIGHT. NOT MUCH HAS CHANGED OVER THE LAST COUPLE OF
DAYS. MODELS CONTINUE TO AGREE ON BRINGING YET ANOTHER MCS ACROSS
SOUTHWEST KANSAS. THETA-E RIDGE REMAINS OVER WESTERN KANSAS WITH
H85-H3 STEERING FLOW PUSHING ANY COMPLEX TO THE SOUTHEAST OVERNIGHT
TONIGHT. CORE OF LOW LEVEL JET NOSES INTO SOUTHERN KANSAS BY EVENING
WITH PRECIPITABLE WATER IN EXCESS OF 2 INCHES. SEVERAL BOUNDARIES
FROM PREVIOUS NIGHTS MCS ARE FLOATING AROUND FA. IN ADDITION, SFC
TROUGH/STATIONARY FRONT EXTENDS FROM LOW INTO SW KANSAS. SBCAPE ACROSS
WESTERN FA IN EXCESS OF 1000 J/KG WITH LIS WELL BELOW 0C. SHOULD SEE
THUNDERSTORMS DEVELOP THIS AFTERNOON. SOME COULD BE SEVERE. STORMS
WILL MERGE TO FORM AN MCS THAT WILL MOVE ACROSS SOUTHWEST KANSAS
TONIGHT INTO FRIDAY MORNING. BEST CHANCE FOR MORE WIDESPREAD
PRECIPITATION WILL BE ACROSS SOUTHERN FA. CURRENTLY HAVE HIGHEST
POPS ACROSS SOUTHERN TIER OF COUNTIES. BASED ON PRESENT INDICATIONS
OF HIGHEST CHANCES FOR PRECIP WEST OF CURRENT FLOOD WATCH, WILL GO
AHEAD AND REMOVE IT AT THIS TIME. THE SITUATION WILL HAVE TO BE
MONITORED VERY CLOSELY GIVEN ALREADY SATURATED GROUND. STREAMS ARE
STILL RESPONDING TO OVERNIGHT RAINFALL IN THIS REGION.
BY FRIDAY, MCS SHOULD BE MOVING SOUTH INTO OK/TX LEAVING BEHIND
CLEARING SKIES AND COOLER TEMPERATURES. SURFACE HIGH PRESSURE WILL
BUILD ACROSS THE REGION. H85 TEMPERATURES INTO THE TEENS WILL
PREVAIL ACROSS MUCH OF SOUTHWEST KANSAS. THIS WILL RESULT IN SURFACE
HIGH TEMPERATURES IN THE LOWER TO MID 80S.
BY SATURDAY, COLD FRONT WILL BE MOVING ACROSS THE REGION DURING THE
DAY. COULD SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN ADVANCE OF
THIS SYSTEM. WILL ADD SLIGHT CHANCE POPS TO THE FA TO ACCOUNT FOR
POSSIBILITY. DEWPOINTS WILL DROP INTO THE 40S AND 50S BEHIND THIS
FRONT THUS TIMING IS IMPORTANT TO THUNDERSTORM CHANCES DIMINISHING.
DAYS 3-7...
I BASICALLY STAYED THE COURSE WITH THE EXTENDED FORECAST TODAY. A
SWITCH FROM THE COOLER AND WETTER GSDM STAGE 2 REGIME TO MORE OF A
WARMER AND DRIER GSDM STAGE 1 REGIME OVER NORTH AMERICA WILL BE
ARRIVING LATE IN THE WEEKEND. THE CLIMATE TOOLS ON THE CDC WEBSITE
HAVE NOT BEEN UPDATED RECENTLY, HOWEVER USING SATELLITE IMAGERY FROM
SSEC SHOWS THAT THE EASTWARD PROPAGATING CONVECTIVE SIGNAL THAT
STARTED AROUND THE LAST WEEK OF JUNE ACROSS THE PACIFIC HAS FOR THE
MOST PART VANISHED. THE CENTRAL PACIFIC IS NEARLY VOID OF CONVECTION
WITH A CONSOLIDATION OCCURRING BACK TO THE WEST BETWEEN 90E AND 120E
WHICH IS MORE CHARACTERISTIC OF A GSDM STAGE 1 PATTERN.
THE WEEKEND WILL BE THE TRANSITION PERIOD BETWEEN THE 2 REGIMES. THE
NUMERICAL MODEL GUIDANCE SUGGESTS THAT ONE MORE WAVE WILL ROTATE
AROUND THE GREAT LAKES TROUGH OVER THE WEEKEND. THIS SYSTEM WILL
PUSH A FRONT SOUTH THROUGH THE PLAINS WITH THE TAIL END LYING ACROSS
SOUTHWEST KANSAS. A FEW STORMS COULD DEVELOP ALONG THE FRONT AND
MOVE SOUTH ACROSS MY EASTERN COUNTIES SATURDAY NIGHT. FOR THIS
REASON, I THREW IN SOME 20 POPS.
I AM PLANNING ON KEEPING THE REMAINDER OF THE FORECAST DRY FOR NOW
AS MODELS CONTINUE TO SHOW THE RIDGE SHIFTING EAST INTO THE
ROCKIES/HIGH PLAINS EARLY NEXT WEEK. AS STATED BEFORE, THIS MAKES
SENSE AND WOULD BE THE RESPONSE I WOULD EXPECT IN A GSDM STAGE 1
PATTERN. UNCERTAINTY DOES INCREASE SOME TOWARD WEDNESDAY AND
THURSDAY HOWEVER AS MODELS CONTINUE TO FORECAST A WEAKNESS IN THE
HEIGHT FIELD TRAPPED BENEATH THE UPPER RIDGE OVER OKLAHOMA OR TEXAS.
THIS SYSTEM MAY COME CLOSE ENOUGH TO BRING A CHANCE FOR PRECIP BUT
UNCERTAINTY JUST REMAINS TOO HIGH AT THE MOMENT TO THROW POPS IN.
THE WEEK 2 FORECAST REMAINS UNCERTAIN SO WILL STICK WITH NEAR NORMAL
FOR TEMPS/PRECIP FOR NOW.
LACY
&&
.AVIATION...
WILL GO WITH THE SAME STRATEGY FOR THIS AFTERNOON AS I DID
YESTERDAY. THUNDERSTORMS ARE DEVELOPING WEST OF THE TERMINALS AT
THIS POINT BUT COULD DEVELOP OR MOVE EASTWARD LATER ON THIS
AFTERNOON OR EVENING. A COMPLEX OF STORMS IS ORGANIZING OVER WESTERN
NEBRASKA ALONG A COLD FRONT AND IS FORECAST TO MOVE SOUTHEAST ACROSS
WESTERN KANSAS TONIGHT. THE BEST COURSE OF ACTION AT THIS POINT WILL
BE TO JUST GO WITH VCTS UNTIL A BETTER IDEA OF THE EVOLUTION OF THIS
EVENT IS ACHIEVED. A TEMPORARY PERIOD OF MVFR VSBYS AND CIGS IS
POSSIBLE NEAR THUNDERSTORMS IF THEY HIT THE TERMINALS. DUE TO THE
UNCERTAINTY WILL LEAVE MENTION OF THIS OUT OF THE TAFS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 64 84 62 90 / 60 10 10 10
GCK 64 84 62 91 / 60 10 10 10
EHA 64 83 60 91 / 70 10 10 10
LBL 64 84 62 91 / 80 20 10 20
HYS 64 85 64 90 / 40 10 10 20
P28 67 85 65 90 / 70 20 10 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN30/27/27
Hazardous weather outlook, Jul 12, 2:30 PM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUL 12 2007
KSZ043-061>066-074>081-084>090-130945-
SCOTT-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
330 PM CDT THU JUL 12 2007 /230 PM MDT THU JUL 12 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
THUNDERSTORMS WILL DEVELOP BY 500 PM CDT THIS EVENING. LOCALLY HEAVY
RAIN IS POSSIBLE WITH LOCALIZED FLOODING. THE BEST CHANCE OF HEAVY
RAINFALL WILL BE ALONG AND SOUTH OF A LINE FROM LARNED TO DODGE CITY
TO SYRACUSE. A FEW OF THE STORMS MAY BE BRIEFLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ030-031-044>046-130945-
TREGO-ELLIS-LANE-NESS-RUSH-
330 PM CDT THU JUL 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THESE STORMS WILL PROBABLY NOT BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jul 12, 8:14 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 5 SE INGALLS 37.78N 100.39W
07/12/2007 E1.00 INCH GRAY KS TRAINED SPOTTER
&&
MSCOTTSpecial weather statement, Jul 12, 8:21 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT THU JUL 12 2007
KSZ063-077-078-130300-
FINNEY-FORD-GRAY-
921 PM CDT THU JUL 12 2007
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...FORD AND GRAY
COUNTIES...
AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
PIERCEVILLE TO 10 MILES SOUTHEAST OF ENSIGN...MOVING EAST AT 15 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THESE STORMS.
RESIDENTS IN CENTRAL FINNEY...NORTHERN GRAY AND WESTERN FORD
COUNTIES...INCLUDING THE CITIES OF ENSIGN...THE HAGGARD ELEV...
PIERCEVILLE...CHARLESTON...INGALLS...CIMARRON...HOWELL...DODGE CITY
AND FT. DODGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
TORRENTIAL RAINFALL CAN ALSO BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS CAN EXPECT TO RECEIVE ONE TO PERHAPS THREE INCHES OF
RAIN FROM THUNDERSTORMS THAT DEVELOP AND MOVE OVER THE SAME AREAS.
BE PREPARED FOR LOCAL PONDING OF WATER OVER ROADWAYS.
LAT...LON 3780 10086 3745 9995 3778 9988 3814 10069
UMSCHEID
Special weather statement, Jul 12, 9:17 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT THU JUL 12 2007
KSZ030-031-130500-
ELLIS-TREGO-
1017 PM CDT THU JUL 12 2007
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAKEENEY TO HAYS...
MOVING SOUTH AT 5 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING
OVER NORTHERN ELLIS AND TREGO COUNTIES AS WELL.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS WITH RAINFALL RATES OF
ONE AND A HALF TO TWO INCHES PER HOUR. ONE TO ONE AND A HALF INCHES
HAS ALREADY OCCURRED JUST NORTH OF INTERSTATE 70 OVER NORTHEASTERN TREGO
AND NORTHWESTERN ELLIS COUNTIES. INTERESTS ALONG BIG CREEK SHOULD MONITOR
FOR RISING WATERS DURING THE OVERNIGHT HOURS.
LAT...LON 3910 9995 3910 9915 3874 9919 3893 10003
UMSCHEID
Local storm report, Jul 12, 9:36 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLOOD DODGE CITY 37.76N 100.01W
07/12/2007 FORD KS PUBLIC
FLOODING OF ROADWAYS IN SOUTH DODGE CITY
&&
MSCOTTFlash Flood, Pawnee
- When
- July 13, 1:51 AM CST to 3:51 AM CST
- Where
- Pawnee County, 0.54 mi E of Garfield
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -99.240
Highway 56 at Garfield was flooded with 6 to 8 inches of water. Some homes also had some flooding.
Flood, Edwards
- When
- July 13, 4:26 AM CST to 6:26 AM CST
- Where
- Edwards County, 0.55 mi W of Kinsley Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -99.410
Heavy rain and it's runoff flooded some homes around Rozel.
Flood, Edwards
- When
- July 13, 4:26 AM CST to 6:26 AM CST
- Where
- Edwards County, 0.55 mi W of Kinsley Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -99.410
Heavy rain and it's runoff flooded some homes around Rozel.
Flood, Pawnee
- When
- July 13, 5:26 AM CST
- Where
- Pawnee County, Rozel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -99.400
Overnight heavy rain caused some flooding in the Rozel area.
Flood, Pawnee
- When
- July 13, 7:16 AM CST
- Where
- Pawnee County, 0.54 mi E of Garfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -99.240
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, July 13, 2007$1.3 million · EF0 · 20 events
- Flash Flooding in Texas, July 13 to 14, 2007$1.6 million · 5 events
- Damaging Winds and Strong Wind in Mississippi, July 13 to 14, 2007$85,000 · 57 kt wind · 18 events
- Damaging Winds in Georgia, July 13, 2007$23,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in New York, July 13, 2007$25,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, July 13, 2007$25,000 · 55 kt wind · 2 events
- Heat in Montana, July 13 to 31, 200716 events
- Flash Flood in Texas, July 13, 2007$20,000 · 1 event
- Flash Flood and Damaging Winds in Texas, July 13 to 14, 2007$15,000 · 56 kt wind · 3 events
- Damaging Wind in Arkansas, July 13, 2007$15,000 · 55 kt wind · 1 event
- Flash Flooding in Arkansas, July 13, 20077 events
- Hail and Damaging Winds in Texas, July 13, 2007$3,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51244, 51245, 51246, 51247, 51248.